Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@jakedduck1

@shaker1956

Your side effects should never have happened.
I’m going to say something that many may disapprove of and I think that is because many people refuse to accept responsibility of their medical problems.
Doctors are not always right, they are not Gods, they are human like you and I and capable of making mistakes.
The most common preventable errors made by doctors are medication related. Approximately 400,000+ a year. Approximately 250,000+ patients die each year from medical mistakes. The third leading cause of death. Patients must take at least some responsibility for every aspect of their medical conditions, their medications and treatment.
How many times have you read people receiving the wrong prescription either from the doctor, Pharmacy or a nurse at the hospital.
I was at the ER after an unusual seizure and was told to have a prescription filled and take it all. I refused, telling the nurse that’s a lethal dose of Phenobarbital. After arguing with me she took it to the doctor. She comes back admits I was right but says “The Pharmacy would have caught the Mistake, maybe so but maybe not. I also picked up my Moms medications and and when checked them at home one belonged to someone else. I was irresponsible for not catching the error at the the Pharmacy. Just goes to show how easily errors can occur. My point with all this superfluous jabber is maybe just maybe your doctor may not be giving you the best possible information.

@shaker1956 (more specific to your question)

While on Effexor your body becomes physically dependent on it. When you stop it your body needs at least some of it. You’d be feeling much better if you got some tablets and cut them in fourths and take 3 of the quarters for at least a week then 1/2 of the pill then 1/4 of the pill and stop. Possibly you’ll need to cut your pill into eighths. It depends on you. Everyone is different. God Bless you and the best of health. I’m in your corner rooting for you.
Jake

Jump to this post

@jakedduck1 You are so right about doctors. They are human, and they too can err. You know the old "what do they call the person who graduates last in his class from medical school?" — Doctor!
After my recent visit with my PCP I noticed on the portal it said under my medications "25 1mg tabs of sirolimus daily". It's supposed to be 2.5. I called them about it and the nurse told me it was right on THEIR records. I responded, yes but if that info goes to another doctor they do not know it's an error and it needs to be corrected.
JK

REPLY

Ok password successfully changed. I will return again. YES! Bright Wings

REPLY

So to continue my post and my progress…I continue to be able to smell things and to actually taste my food. Eating is weird though. Don't feel hungry but have to remind myself to eat.
I know my brain is changing thru the Sacred plant Medicine. So many folks came up to me at Ceremony to share how much hope I gave them to be able to change their lives too.
I know I am fillled with such gratitude.It's been a long road and I am thrilled to arrive. This new beginning is something I am grabbing and going to run with. Smiling at you all. Bright Wings

REPLY
@jakedduck1

@shaker1956

Hi shaker,
Concerned how your doing. I know you were taking 37.5mg of Effexor/Venlafaxine. May I ask you a few questions? Isn’t that the dose you quit with?
What was your maximum dose and how long were you on this medication?
Do you use alcohol, Marijuana or any type of illegal drugs? The reason I’m asking is any one of these may be playing a role in your prolonged symptoms.
Best of health.
Jake

Jump to this post

Hi Jake. Was on Ven for 1year. Started at 37.5 and worked my was up to 112. Was upped to 150 in Feb but that was only for one week. Got horrible stomach pains from it so she put me down to 112 again. A month later was down to 75 mgs’s. Five weeks later went down to 37.5 and on the 11th of Jun took my last pill. I dont smoke, drink or do drugs. I eat healthy, work out a lot and cant for the life of me understand why I’m going through these withdrawals. The pharmacist I deal with does not understand it eithrr. But I’ll just keep dealing with them and hopefully they will stop. Enjoy your day.

REPLY

So much for no withdrawal symptoms. My head is spinning. This is horrible. Does anybody know where to get decent CBD oil cheap? The ones I've found are so expensive.

REPLY
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post

I have absolutely no happiness on Effexor. I feel like I never get happy or excited about anything. I'm depressed and emotionless.

REPLY

Don't know where u live but the smoke shop has them here edible ones for 8 dollars for small bag of Gummi especially I couldn't believe how expensive the bottles are like 135 dollars I know I can't afford that

REPLY
@tshere95

So much for no withdrawal symptoms. My head is spinning. This is horrible. Does anybody know where to get decent CBD oil cheap? The ones I've found are so expensive.

Jump to this post

@tshere95 .company name
Lazarus Naturals
Order: CBD in Coconut Oil. 1200 Mg. $50
.
I take 1 tsp a day. However, being off the drug for 18 weeks, I think can cut back a little. This cut my symptoms of withdrawal in half .Google the company. If you are a vet or low income, you get 40 % off.
I wish you well! Bright Wings, joyfullly flying

REPLY

@lilgem71
Google thc tincture.
Order it.
Make your own edibles.
Enjoy, Bright Wings

REPLY
Please sign in or register to post a reply.